Alert archive / Michigan / Frost Advisories in 2018
Frost Advisory 3, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at May 20, 2018, 3:13 AM EDT for 11 counties in Michigan. It took effect at May 21, 2018, 2:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 20, 2018, 3:13 AM EDT (07:13 UTC)
- In effect from
- May 21, 2018, 2:00 AM EDT
- Expired
- May 21, 2018, 6:44 AM EDT
- In force
- 5 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Kalkaska County, MI, Montmorency County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 32 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 7.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
066 WWUS73 KAPX 200713 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 313 AM EDT Sun May 20 2018 MIZ008-015>019-021>024-027>030-201515- /O.NEW.KAPX.FR.Y.0003.180521T0600Z-180521T1200Z/ Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim- Otsego-Montmorency-Alpena-Kalkaska-Crawford-Oscoda-Alcona- Including the cities of Sault Ste. Marie, St. Ignace, Petoskey, Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, and Harrisville 313 AM EDT Sun May 20 2018 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY... The National Weather Service in Gaylord has issued a FROST ADVISORY, which is in effect from 2 AM to 8 AM EDT Monday. * TEMPERATURE...Overnight lows in the lower to middle 30s. * IMPACTS...Areas of frost will develop in much of eastern upper and northern lower Michigan. Tender vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
5 follow-up statements
441 WWUS73 KAPX 201425 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 1025 AM EDT Sun May 20 2018 MIZ008-015>019-021>024-027>030-211200- /O.CON.KAPX.FR.Y.0003.180521T0600Z-180521T1200Z/ Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim- Otsego-Montmorency-Alpena-Kalkaska-Crawford-Oscoda-Alcona- Including the cities of Sault Ste. Marie, St. Ignace, Petoskey, Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, and Harrisville 1025 AM EDT Sun May 20 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY... * TEMPERATURE...Overnight lows in the lower to middle 30s. * IMPACTS...Areas of frost will develop in much of eastern upper and northern lower Michigan. Tender vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
429 WWUS73 KAPX 201919 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 319 PM EDT Sun May 20 2018 MIZ008-015>019-021>024-027>030-211200- /O.CON.KAPX.FR.Y.0003.180521T0600Z-180521T1200Z/ Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim- Otsego-Montmorency-Alpena-Kalkaska-Crawford-Oscoda-Alcona- Including the cities of Sault Ste. Marie, St. Ignace, Petoskey, Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, and Harrisville 319 PM EDT Sun May 20 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY... * TEMPERATURE...Overnight lows in the lower to middle 30s. * IMPACTS...Areas of frost will develop across much of eastern upper and northern lower Michigan. Tender vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
537 WWUS73 KAPX 210213 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 1013 PM EDT Sun May 20 2018 MIZ008-015>019-021>024-027>030-211015- /O.CON.KAPX.FR.Y.0003.180521T0600Z-180521T1200Z/ Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim- Otsego-Montmorency-Alpena-Kalkaska-Crawford-Oscoda-Alcona- Including the cities of Sault Ste. Marie, St. Ignace, Petoskey, Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, and Harrisville 1013 PM EDT Sun May 20 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY... * TEMPERATURE...Overnight lows in the lower to middle 30s. * IMPACTS...Areas of frost will develop across much of eastern upper and northern lower Michigan. Tender vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
147 WWUS73 KAPX 210621 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 221 AM EDT Mon May 21 2018 MIZ008-015>019-021>024-027>030-211200- /O.CON.KAPX.FR.Y.0003.000000T0000Z-180521T1200Z/ Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim- Otsego-Montmorency-Alpena-Kalkaska-Crawford-Oscoda-Alcona- Including the cities of Sault Ste. Marie, St. Ignace, Petoskey, Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, and Harrisville 221 AM EDT Mon May 21 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * TEMPERATURE...Overnight lows in the lower to middle 30s. * IMPACTS...Areas of frost will develop across much of eastern upper and northern lower Michigan. Tender vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
336 WWUS73 KAPX 211044 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 644 AM EDT Mon May 21 2018 MIZ008-015>019-021>024-027>030-211145- /O.CAN.KAPX.FR.Y.0003.000000T0000Z-180521T1200Z/ Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim- Otsego-Montmorency-Alpena-Kalkaska-Crawford-Oscoda-Alcona- Including the cities of Sault Ste. Marie, St. Ignace, Petoskey, Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, and Harrisville 644 AM EDT Mon May 21 2018 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the FROST ADVISORY. Temperatures will warm quickly this morning. Therefore the frost advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 20, 3:13 AM EDT, 0 minutes earlier.
Area forecast discussion, May 20, 3:13 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
313 AM EDT Sun May 20 2018
.NEAR TERM...(Today through Tonight)
Issued at 244 AM EDT Sun May 20 2018
Impactful weather: Low afternoon humidities with frost potential
tonight.
Pattern synopsis and forecast:
The upper level flow is somewhat confluent out there early this
morning. WNW flow in nrn Michigan, associated with a passing
shortwave in Ontario within the nrn stream of the upper jet, and
more west/WSW mid level flow ahead of a shortwave working through
the heartland. The wave was also allowing for some higher level
clouds to cross nrn Michigan, over the top of deeper low level
moisture/stratus behind a departed cold front from yesterday. This
deeper low level moisture was dropping south with time as low level
winds were veering more N/NE and drawing in drier and increasingly
more downsloping flow from Ontario. This drier air was moving in on
the front flank of high pressure centered over the Dakotas where
light winds and clear skies prompted earlier issuance of frost
advisories there. Temperatures in CAA have been slowly dropping into
the 40s and even some upper 30s in eastern upper.
A pretty quiet period of weather through tonight. The air mass
continues to dry through tonight, as the aforementioned high
pressure gradually builds in over nrn Michigan. The low level clouds
will start clearing out in eastern upper over the next few hours,
and then down through nrn lower this morning. The higher cloud will
also thin/diminish as well, with the better DPVA from the shortwave
in the central conus pushing east of us. There's likely going to be
at least some periodic high cloud across nrn lower into tonight, but
as winds go light/calm under high pressure that sits directly
overhead, will have little if any impact on temperature falls. That
said, the potential low temperatures tonight are to sneak into the
lower to middle 30s depending on just how much we mix out into the
increasingly drier air for today. At least the nrn half of the CWA
will have no issue seeing dew points crash into the middle 20s to
lower half of the 30s. Along and south of M-72 there is a touch of
discrepancy in how much the BL mixes out today, which may very well
lead to whether or not temperatures can effectively fall to where
frost can develop, or if there will be some good chance of fog and
slightly less chilly temps. Will go ahead an issue a frost advisory
for areas north of M-72 for now, with the idea that locales south of
there may also need the headline.
Highs today in the low to mid 60s most areas with lake breezes
keeping shorelines cooler.
&&
.SHORT TERM...(Monday through Tuesday)
Issued at 244 AM EDT Sun May 20 2018
...High pressure taking control...
High Impact Weather Potential: Minimal.
Pattern Synopsis/Forecast: High pressure will be over the Great
Lakes through most of the week. It will be in the form of a couple
of different pressure centers, but they will keep the region under
the influence of high pressure into the end of the week. There is a
weak area of low pressure moving through the Ohio Valley early in
the week that continues to waiver into and out of the southern
portion of the CWA.
Primary Forecast Concerns: The first question is with precip chances
Monday afternoon and evening. Consensus blends have low chance PoPs
from around M-55 south. Most guidance is keeping things dry, and I
tend to agree that most of the precip will remain to our south.
There is a good deal of moisture from the Gulf through the Ohio
Valley, so it isn't completely out of the question that some precip
could work it's way far enough north. The past 6 runs or so of the
GFS have been slowly drifting north with QPF, but most guidance
stays south with it. PoPs will be left for now, but I wouldn't be
surprised to see the rain stay south. Blend dewpoints still look on
the high side Monday and will need to be adjusted down.
.LONG TERM...(Tuesday night through Saturday)
Issued at 244 AM EDT Sun May 20 2018
...Warming through the week...
With high pressure overhead, things will remain warm and dry heading
into the weekend. Winds will remain light, but with temperatures
steadily warming to the 80s dewpoints will need to be monitored. The
next chance of rain will come over the weekend. There are still some
differences in the details of when exactly the system will arrive,
but there is good agreement for widespread rain sometime over the
weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1145 PM EDT Sat May 19 2018
Residual IFR/MVFR cigs will linger into the overnight hours in
the wake of departing low pressure. Conditions will improve late
tonight into Sunday as much drier air advects into the region.
Northerly winds will remain AOB 10 kts thru the forecast period.
&&
.MARINE...
Issued at 244 AM EDT Sun May 20 2018
Winds will continue to diminish into daybreak, and especially
through today and tonight, as high pressure settles in overhead.
Will keep the current small craft advisory until 8am, or until all
observations report below thresholds (most obs already below
criteria). General high pressure and a weak pressure gradient hold
over the Great Lakes well into the upcoming work week.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY from 2 AM to 8 AM EDT Monday for MIZ008-015>019-
021>024-027>030.
LH...SMALL CRAFT ADVISORY until 8 AM EDT this morning for LHZ347-348.
LM...SMALL CRAFT ADVISORY until 8 AM EDT this morning for LMZ341-342-
344>346.
LS...SMALL CRAFT ADVISORY until 8 AM EDT this morning for LSZ321-322.
&&
NEAR TERM...SMD
SHORT TERM...AM
LONG TERM...AM
AVIATION...MR
MARINE...SMDHazardous weather outlook, May 20, 3:13 AM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 313 AM EDT Sun May 20 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-210715- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 313 AM EDT Sun May 20 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Chilly temperatures leading to frost will occur across eastern upper Michigan tonight, as well as portions of northern lower Michigan. Please see the latest frost advisory for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Warmer and drier air is expected through much of the upcoming work week. Fire danger may be elevated at times during the afternoons and early evenings. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
Nearby
Frost Advisories in Michigan, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.